Life Extension Forums




Creatine Supplementation Prevents Statin-Induced Muscle Toxicity

Author Message
 Posted 11/17/2010 1:02:54 PM
Forum Manager

Forum Manager

Status: Member
Group: Managers
Last Login: 9/6/2014 10:14:04 AM
Posts: 122, Visits: 411

Creatine may reduce side effects of statins


"Creatine supplementation may help diminish the severity of statin-induced muscle symptoms such as myalgia, weakness, and cramping, a pilot study published this week suggests.

Writing in the Annals of Internal Medicine (153:690), researchers from the Johns Hopkins School of Public Health in the US describe a trial of creatine supplements in 12 patients identified as intolerant of several different statins.

They assessed myopathy scores at baseline, after five days of creatine loading, after six weeks of statin plus maintenance-dose creatine therapy, after statin therapy alone until patients reported muscle symptoms,and after five days of statin therapy plus creatine reloading.

They found that creatine loading followed by maintenance creatine therapy prevented myopathy symptoms in eight out of 10 patients receiving statins. These patients went on to develop myopathy symptoms while receiving statins alone, when the maintenance creatine therapy was stopped, and this was again decreased when creatine was reintroduced.

The researchers say their findings support the hypothesis that statin-induced myopathy may be related to depletion of intramuscular stores of creatine. 

"This hypothesis is plausible because in the creatine shuttle model, creatine is the kinetically limiting acceptor that controlsrespiration. Thus, diminished intramuscular creatine could impair mitochondrial respiration, which has been supported by histologic evidence, respiratory exchange ratios, and lactate–pyruvate levels in patients receivingstatins," they write.

However, they note that while creatine kinase (CK) elevation isused as a marker of statin-induced myopathy, it has limited usefulness becausemuscle-toxicity symptoms and biopsy evidence of mitochondrial dysfunctionwithout CK elevation have been documented during statin therapy.

"We propose that statins, [along with high-dose glucocorticoids, and cyclosporine] share a muscle-toxicity syndrome associated with decreased intracellular creatine in muscle.

"We also propose that a more complete model of statin muscle toxicity might be developed by integrating theeffects of statins on creatine physiology with findings involving coenzyme Q10 depletion, endoplasmic reticulum stress, the unfolded protein response, and apoptotic signaling," they conclude"

The above is a write up from what follows:

Creatine Supplementation Prevents Statin-Induced Muscle Toxicity

  1. David A. Shewmon, MD; and
  2. John M. Craig, BA

- Author Affiliations

  1. From Cleveland Clinic Foundation, Wooster, OH 44691; and Johns Hopkins Bloomberg School of Public Health, Baltimore, MD 21205.

Background: Muscle toxicity is the most important adverse effect of 3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitors (statins). The incidence of statin-induced myopathy is debated, depending in part on whether the milder and more common symptoms of muscle ache, weakness, and cramping are part of a continuum that also includes rhabdomyolysis, renal failure, and death. Although creatine kinase (CK) elevation is a marker of injury often used clinically to follow the severity of statin-induced myopathy, it has limited usefulness for defining statin-induced myopathy. For example, muscle-toxicity symptoms and biopsy evidence of mitochondrial dysfunction without CK elevation have been documented during statin therapy (1). In addition, statins exaggerate normal CK elevations that occur with exercise, which can happen without symptoms.

People can get the full paper here:

http://www.annals.org/content/153/10/690.3.extract



____________________________________________________

Author, industry consultant, and owner of Brinkzone.com

LEF Member, since 1993!

"Principle is a terrible thing, because it demands not what is convenient but what is right. " - Jonathan Turley


Tags:
Post #492
Add to Twitter Add to Facebook


Similar Topics

Expand / Collapse

Reading This Topic

Expand / Collapse